BASIL J. ZITELLI, M.D.; JEFFREY ALEXANDER, M.D.; SUZANNE TAYLOR, M.D., Ph.D.; KIRK D. MILLER, M.D.; DENISE L. HOWRIE, Pharm.D.; JOEL N. KURITSKY, M.D.; THOMAS H. PEREZ, R.Ph.; DAVID H. VAN THIEL, M.D.
Pyrimethamine-sulfadoxine has been associated with severe and fatal cutaneous reactions as well as transient liver damage. We report the case of a patient who died of progressive hepatic failure caused by pyrimethamine-sulfadoxine administration. In addition, we summarize reports made to the Food and Drug Administration since 1982 that focus on hepatotoxic reactions to pyrimethamine-sulfadoxine. We suggest that fatal hepatic injury can occur after treatment with pyrimethamine-sulfadoxine and that physicians who prescribe the drug should be aware of this possibility.
Learn more about subscription options.
Register Now for a free account.
ZITELLI BJ, ALEXANDER J, TAYLOR S, MILLER KD, HOWRIE DL, KURITSKY JN, et al. Fatal Hepatic Necrosis Due to Pyrimethamine-Sulfadoxine (Fansidar). Ann Intern Med. 1987;106:393–395. doi: 10.7326/0003-4819-106-3-393
Download citation file:
Published: Ann Intern Med. 1987;106(3):393-395.
Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only